DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Excessive weight gain after remission of depression in a schizophrenic patient treated with risperidone: case report.

Author(s): Theleritis CG, Papadimitriou GN, Papageorgiou CC, Dikeos DG, Masdrakis V, Kostoulas C, Psarros C, Soldatos CR

Affiliation(s): Department of Psychiatry, Athens University Medical School, Eginition Hospital, Athens, Greece. theleritis@in.gr

Publication date & source: 2006-09-05, BMC Psychiatry., 6:37.

Publication type: Case Reports

BACKGROUND: The use of atypical antipsychotics in schizophrenic patients has been associated with a risk of weight gain. Similarly, recovery from depression is often followed by improved appetite, greater food intake and potential increase in weight. CASE PRESENTATION: A Caucasian 33-year-old schizophrenic female patient was being treated with 6 mg/day of risperidone and 15 mg/day of clorazepate. She developed depressive symptomatology and 40 mg/day of fluoxetine was gradually added to her treatment regimen for about 9 months. After the remission of depression, and the discontinuation of fluoxetine, she experienced an increase in appetite and subsequently excessive weight gain of 52 kg. Re-administration of fluoxetine did not reverse the situation. The patient developed diabetes mellitus, which was successfully controlled with metformin 1700 mg/day. The addition at first of orlistat 360 mg/day and later of topiramate 200 mg/day has helped her to lose a significant part of the weight gained (30 kg). CONCLUSION: The case suggests a probable association between the remission of depressive symptomatology and weight gain in a schizophrenic patient.

Page last updated: 2007-02-12

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017